Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 2, 2024, 6:37 PM CDT for McDonough County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2024, 6:37 PM CDT (23:37 UTC)
- Expired
- May 2, 2024, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County McDonough County, IL
The radar
The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WGUS53 KDVN 022337
FFWDVN
ILC109-030530-
/O.NEW.KDVN.FF.W.0001.240502T2337Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
637 PM CDT Thu May 2 2024
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Eastern and Southern McDonough County in west central Illinois...
* Until 1230 AM CDT.
* At 637 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen since mid afternoon. Additional rainfall amounts
of one half to 2 inches are probable in the warned area. Minor
flooding has already been reported from trained spotters, and
flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bushnell, Industry, Prairie City, Bardolph, Adair, New
Philadelphia, Pennington Point, Doddsville and Prairie City
Airport.
This will likely also cause the La Moine River to quickly rise, as
well as other streams in the area, and flooding may occur along
these.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
4063 9053
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Friedlein2 follow-up statements
470
WGUS73 KDVN 030103
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
803 PM CDT Thu May 2 2024
ILC109-030530-
/O.CON.KDVN.FF.W.0001.000000T0000Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
803 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FRIDAY
FOR EASTERN AND SOUTHERN MCDONOUGH COUNTY...
At 803 PM CDT, local law enforcement reported water on several rural
county roads. Doppler radar indicated rain with occasional embedded
thunderstorms continuing across the warned area. The rain should
continue through the rest of this evening. Between 1.5 and 2.5
inches of rain have fallen in southern and eastern parts of the
county. Additional rainfall amounts of 0.5 to 1 inch are probable in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bushnell, Industry, Prairie City, Bardolph, Adair, New
Philadelphia, Pennington Point, Doddsville and Prairie City
Airport.
This warning includes U.S. Highway 136.
This includes the following streams and drainages...
La Moine River, Grindstone Creek, and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
4063 9053
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Friedlein432
WGUS73 KDVN 030315
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1015 PM CDT Thu May 2 2024
ILC109-030325-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-240503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
1015 PM CDT Thu May 2 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN MCDONOUGH COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 4063 9045 4028 9045 4028 9080 4046 9063
4063 9053
$$
CousinsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:03 PM CDT, 3 hours 34 minutes earlier. Its key messages:
- Upper level pattern remains active, with periodic chances for showers and storms through next week.
- There is the risk for heavy rain and a Marginal Risk for Severe Weather today and into this evening.
Area forecast discussion, May 2, 3:03 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Thu May 2 2024
.KEY MESSAGES...
- Upper level pattern remains active, with periodic chances for
showers and storms through next week.
- There is the risk for heavy rain and a Marginal Risk for
Severe Weather today and into this evening.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 302 PM CDT Thu May 2 2024
Early afternoon surface analysis showed a weak area low
pressure centered across west central Iowa, wit ha warm front
nearly right along the Interstate 80 corridor and a cold front
across southwest Iowa to eastern Kansas. Rain showers and storms
from WAA processes have wained significantly in the last few
hours, though some remained mainly in southeast Iowa nearer to
some stronger forcing aloft. Elsewhere, skies featured a mix of
clouds and sun to dense overcast with temperatures ranging from
the low 60s (east central Iowa) to upper 70s (northwest
Illinois).
Look for the surface low, warm front and cold front to progress
northeast across the region over the next 12-18 hours. A passing
shortwave currently over southeast Kansas and southwest Missouri
will interact with this system and increase lift across the region,
leading to renewed shower and thunderstorm development this
afternoon and evening. This is favored ahead of the front mainly
along and east of the Mississippi River where temperatures are
warmer and higher instability exists. Latest CAMs favor instability
in this area climbing to around 1000-2000 J/kg thanks to steep low-
level lapse rates, along with sufficient deep layer shear around 25-
35 kts for organization. Damaging winds and large hail would be the
primary threats with storms, with a tornado threat possible if any
storms can latch on to the warm front or remnant outflow boundaries.
Latest
In addition to the severe threat, PWATs across the region ahead of
the cold front remain high around 1.25-1.50". This will ensure
thunderstorms capable of producing torrential rains in a short
amount of time, especially over areas that seeing training storms.
The primary areas of concern are urban areas and locations in
southeast Iowa (a Flood Watch is in effect here due to the heavy
rains from this morning), west central Illinois and northeast
Missouri thanks to their heavy rains from the past week. Elsewhere,
soil conditions remain near normal to anomalously dry per CPC
analysis, which favors the ground being able to soak up a majority
of the rainfall.
Once the cold front front passes through the area tonight,
conditions will improve for the end of the work week with high
pressure quickly passing across the area. Areas of mist/fog may be
possible Friday morning mainly in east central Iowa where leftover
moisture from this morning's rains persist. Elsewhere, skies will be
mostly sunny with continued above normal highs in the 70s
expected.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 302 PM CDT Thu May 2 2024
The weather will remain active going into early next week as a
trough over the eastern Rockies and strong closed low just north
of Montana sends several disturbances into the area. Each day
through next Thursday will feature at least a slight chance of
precipitation.
The first definite chance of precip comes Saturday morning and
afternoon as a complex of showers and storms moves across the area
with a weak front and shortwave aloft. At this time the primary
threat looks to be lightning and heavy rain with PWATs climbing back
to around 1.50". Severe chances are low with increasing cloud cover
hampering instability and unfavorable lapse rates.
Conditions will dry out to close the weekend with precipitation
chances returning for Tuesday with another round of AM showers and
storms expected. There is quite a bit of uncertainty with this
system as guidance varies on the frontal timing and availible
moisture, so look for additional changes to this period in subsequent
forecast packages.
Temperatures look to remain above normal with highs in the 70s/near
80 and lows in the 50s/60s. As the previous AFD mentioned, outside
of the rain chances it will be a nice week!
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1233 PM CDT Thu May 2 2024
An active TAF period is in store for the area thanks to a nearby
cold front and an approaching disturbance aloft. Rain showers
currently in the KCID/KDBQ vicinities will give way to renewed
shower and storm development areawide in the next 2-4 hours,
with impacts expected mainly expected at KMLI/KBRL (TEMPO groups
have been included in this forecast). Conditions will
deteriorate to MVFR, with heavier showers and storms bringing
brief drops to IFR. There is a low risk that these storms will
be severe, with the primary risks being variable wind gusts
around 40-45 kts and large hail. These storms will move east by
03.00z, with leftover MVFR rain showers and ceilings along the
front persisting through the evening hours. Conditions will
improve to VFR after 03.06z, with gusty winds decreasing and
veering to the north.
For Friday morning, latest CAMs are hinting at fog development
at KCID/KDBQ thanks to leftover moisture from rains from this
morning. However, this is low confidence, so have only
introduced a brief drop to MVFR visibilities. Look for more
detail in this from later shifts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until midnight CDT tonight for IAZ076-077-087-088-
098.
IL...None.
MO...None.
&&
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...SpeckHazardous weather outlook, May 2, 3:07 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 307 PM CDT Thu May 2 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-032015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 307 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms are likely today and through tonight. There is a Marginal risk, or level 1 out of 5 risk, for severe weather, especially for storms this afternoon and evening. There is also a threat for heavy rainfall, which could pose a risk for localized flooding. A Flood Watch has been issued for portions of southeast Iowa, where conditions are more favorable due to rainfall from this morning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Additional chances for showers and storms over the weekend and early next week, however it is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. GENERAL STORM MOTION OF THE DAY: Toward the northeast around 40 to 45 mph.
In the hours before
Local storm report, May 2, 5:21 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
521 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail 4 SE Adair 40.37N 90.45W
05/02/2024 M1.50 Inch McDonough IL Trained Spotter
Narrow swath of hail covering the road on
650th street about 2 miles west of Table
Grove. Quarter to ping pong ball sized hail
stones. Time estimated by radar.
&&Local storm report, May 2, 5:42 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
542 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Rain 3 NNE Cedar Rapids 42.01N 91.66W
05/02/2024 M1.15 Inch Linn IA Trained Spotter
Last night into today total.
&&
MTFLocal storm report, May 2, 5:50 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
550 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Dmg Industry 40.32N 90.61W
05/02/2024 McDonough IL Trained Spotter
Reported a large tree limb down. Time of the
event estimated using radar.
&&
DCLocal storm report, May 2, 6:00 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
600 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Dmg Adair 40.42N 90.50W
05/02/2024 McDonough IL Public
Several reports of several large(8-12
inches) limbs down in Adair. Power poles
reported bent over on 136 between Adair and
Table Grove. Winds last about 5 minutes.
Time of event estimated using radar.
&&
DCSpecial weather statement, May 2, 6:23 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
623 PM CDT Thu May 2 2024
ILZ035-030030-
McDonough IL-
623 PM CDT Thu May 2 2024
...Heavy rain from slow-moving thunderstorms will impact McDonough
County through at least 730 PM CDT...
At 615 PM CDT, Doppler radar was tracking slow-moving, heavy rain
producing thunderstorms across McDonough County. Movement was
northeast at 40 mph but more rain and thunderstorms are expected
into mid-evening.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Slowing or redirecting of traffic due to ponding or flowing
water. Creeks and streams at bankfull. Standing water in
fields.
Locations impacted include...
Macomb, Bushnell, Colchester, Industry, Good Hope, Prairie City,
Bardolph, Tennessee, Sciota, Western Illinois University, Adair,
Fandon, New Philadelphia, Colmar, Walnut Grove, Plymouth, Pennington
Point, Macomb Municipal Airport, Scottsburg, and Spring Lake.
Rainfall amounts of 1 to 2 inches have fallen and an additional one
half to 1 inch is expected through mid-evening, but localized higher
amounts could occur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
If the heavy rain continues, a flash flood warning may be needed.
&&
LAT...LON 4029 9091 4034 9091 4064 9079 4063 9045
4028 9045
TIME...MOT...LOC 2315Z 220DEG 35KT 4044 9107 4035 9055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
FriedleinLocal storm report, May 2, 6:35 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
635 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Flood 1 SSE Adair 40.40N 90.50W
05/02/2024 McDonough IL Trained Spotter
about 4 to 5 inches of water on blacktop
roads south of Adair. Water getting close to
136 north of Adair.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:35 PM CDT | Special Weather Statement | DVN | McDonough | 25 min |
| May 2, 3:42 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 33 min |
| May 2, 4:35 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 25 min |
| May 2, 4:45 PM CDT | Special Weather Statement | DVN | Putnam | 30 min |
| May 2, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 51 min |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 23 min |
| May 2, 6:23 PM CDT | Special Weather Statement | DVN | McDonough | 67 min |
| May 2, 6:26 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 34 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.